Nevada, 2012High Wind in Nevada, November 8, 2012
November 8, 2012 · NWS VEF · 4 events in 3 counties and zones
A strong Pacific low pressure system and cold front brought scattered high winds to the Mojave Desert and Owens Valley.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific low pressure system and cold front brought scattered high winds to the Mojave Desert and Owens Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 8, 10:18 AM PST, 3 hours 26 minutes earlier.
Area forecast discussion, Nov 8, 10:18 AM PST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1018 AM PST THU NOV 8 2012
.SYNOPSIS...A POWERFUL STORM SYSTEM WILL BRING STRONG WINDS...MUCH
COOLER TEMPERATURES AND CHANCES FOR RAIN AND SNOW TO MUCH OF THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN TODAY THROUGH SATURDAY. AFTER
A BRIEF PERIOD OF QUIET WEATHER EARLY NEXT WEEK...ANOTHER STORM
SYSTEM COULD ARRIVE IN THE MIDDLE OF THE WEEK.
&&
.UPDATE...ONLY MINOR CHANGES WERE MADE TO THE EXISTING FORECAST THIS
MORNING...FURTHER INCREASING WARNING LEVEL WINDS FOR THE EASTERN
SIERRA SLOPES AND OWENS VALLEY TO INCLUDE ISOLATED GUSTS IN EXCESS
OF 90 MPH THIS AFTERNOON. THIS WAS LARGELY BASED ON HI RES LOCAL
MODEL TRENDS...WITH 12Z RUNS SHOWING VERY GOOD CONTINUITY AND
AGREEMENT...AND THE ONLY CHANGE BEING SLIGHTLY STRONGER VALUES.
OUTSIDE OF THE DOWNSLOPE EVENT ACROSS THE SOUTHERN SIERRA
TODAY...BREEZY TO WINDY CONDITIONS ARE LIKELY. THE WIND ADVISORY
STILL LOOKS GOOD FOR NYE...ESMERALDA..AND LINCOLN COUNTIES...AND
THERE WILL ALSO BE ISOLATED POCKETS OF ADVISORY LEVEL WIND GUSTS UP
TO AROUND 50 MPH ACROSS SAN BERNARDINO...CLARK...AND MOHAVE
COUNTIES...WITH THE STRONGEST WINDS IN THE VICINITY OF ANY VIRGA AS
ADDITIONAL MOISTURE STREAMS ACROSS THE REGION...BUT PROLONGED
ADVISORY LEVEL WINDS ARE NOT EXPECTED. THESE AREAS MAY ALSO SEE AN
ISOLATED SPRINKLE OR TWO...BUT NO SIGNIFICANT PRECIPITATION IS
EXPECTED...SO WILL KEEP THE FORECAST PRIMARILY DRY. REDUCED
VISIBILITY DUE TO BLOWING DUST WILL BE POSSIBLE IN HIGHER WINDS.
&&
.AVIATION...FOR MCCARRAN...AN APPROACHING SYSTEM WILL RESULT IN
INCREASING SOUTHWEST WINDS THIS AFTERNOON AND EVENING. SUSTAINED
WINDS OF 18-25KTS WITH GUSTS BETWEEN 30-35KTS WILL BE LIKELY THROUGH
EARLY THIS EVENING ALONG WITH MECHANICAL TURBULENCE ALOFT. LOWER
LEVEL MOISTURE WILL INCREASE THIS EVENING AND OVERNIGHT WITH
CLOUD BASES LOWERING TO AROUND 6K FEET AT TIMES. THERE IS A SMALL
CHANCE FOR SHOWERS IN THE LAS VEGAS VALLEY MAINLY FRIDAY EVENING
INTO SATURDAY AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA...WINDS WILL PROGRESSIVELY INCREASE THROUGH THE
AFTERNOON THEN PERSIST OVERNIGHT FROM THE SOUTHWEST AHEAD OF AN
APPROACHING STORM SYSTEM. GUSTS OF 30-35 KTS ARE EXPECTED. LOCAL
GUSTS OVER 70 KTS CAN BE EXPECTED NEAR THE SOUTHERN SIERRA NEVADA.
MODERATE TO SEVERE MECHANICAL TURBULENCE WILL BE LIKELY ESPECIALLY
TO THE LEE OF TALLER MOUNTAIN RANGES. VSBY MAY ALSO BE REDUCED
LOCALLY IN BLDU. SCT SHOWERS WILL GRADUALLY SPREAD FROM CENTRAL
NEVADA DOWN INTO SOUTHERN NEVADA AND SURROUNDING AREAS TONIGHT
THROUGH SATURDAY WITH SNOW LEVELS LOWERING TO AROUND 4000 FEET.
AREAS OF VSBY MAY BE REDUCED TO MVFR OR LOWER FRIDAY AND SATURDAY
PRIMARILY OVER SOUTH CENTRAL NEVADA AND NORTHWEST ARIZONA.
&&
.PREV DISCUSSION...
245 AM PST THU NOV 8 2012
.SHORT TERM...MAIN STORM SYSTEM WAS NEAR 46N 129W EARLY THIS MORNING
AND DIGGING SOUTH. NEAR TERM CONCERN WAS AN AREA OF THUNDERSTORMS
OFF THE SOUTHERN CALIFORNIA COAST. MODELS PICK UP ON THE MOISTURE
BUT NOT THE INSTABILITY. A MIXTURE OF MODEL SOLUTIONS /FOCUSING ON
THE MOISTURE/ AND EXTRAPOLATION SUGGESTS CLOUDS OVERSPREADING THE
WESTERN DESERTS LATE THIS MORNING...BUT SUSPECT THAT LITTLE MORE
THAN SPRINKLES WILL SURVIVE THE TRIP ACROSS THE MOUNTAINS. ADDED
SOME SILENT POPS TO THE WESTERN DESERTS...BUT WILL NEED TO MONITOR
TRENDS THROUGH THE MORNING. THIS IS ONLY THE WARM UP ACT TO THE MAIN
STORM MENTIONED ABOVE. ALREADY HAVE HIGH WIND WARNINGS...WIND
ADVISORIES AND A RED FLAG WARNING OUT...AND THE PLACEMENT AND TIMING
LOOK GOOD. HIGH CONFIDENCE IN STRONG WINDS AND MUCH COLDER
TEMPS...BUT LESS CONFIDENCE IN PRECIP. MODELS ARE BREAKING OUT LIGHT
PRECIP OVER MOHAVE AND/OR LINCOLN COUNTY THIS AFTERNOON...WHICH IS
PLAUSIBLE BUT SEEMS UNLIKELY. THE BAND OF FRONTOGENESIS IN LINCOLN
COUNTY IS GETTING LESS EMPHASIS IN THE CURRENT MODEL RUNS AS
COMPARED TO YESTERDAY...WHICH ARGUES AGAINST A WINTER WEATHER
ADVISORY. THUS...WILL LEAVE FORECAST ESSENTIALLY UNCHANGED FOR
FRIDAY AND SATURDAY.
.LONG TERM...THE TROUGH AXIS WILL SHIFT EAST OF THE AREA ON SUNDAY
WITH A FEW LIGHT SHOWERS STILL POSSIBLE IN THE MORNING HOURS OVER
PORTIONS OF EASTERN LINCOLN AND NORTHERN MOHAVE COUNTIES.
TEMPERATURES ARE STILL EXPECTED TO REMAIN ABOUT 15 DEGREES BELOW
NORMAL AS A NORTHWEST FLOW REMAINS OVER THE AREA. BY SUNDAY NIGHT
AND MONDAY HIGH PRESSURE WILL BE OVER THE AREA WITH TEMPERATURES
STARTING TO CLIMB CLOSER TO NORMAL MONDAY. MODELS ARE IN GOOD
AGREEMENT THAT ANOTHER PACIFIC SYSTEM WILL DROP SOUTH OFF THE
CALIFORNIA COAST TUESDAY BRINGING ANOTHER ROUND OF BREEZY TO WINDY
CONDITIONS AREA WIDE TUESDAY AFTERNOON AND EVENING. WITH THE
INCREASED SOUTHWEST FLOW TUESDAY TEMPERATURES WILL CLIMB TO AROUND
NORMAL. THIS SYSTEM LOOKS TO MOVE INLAND WEDNESDAY AND TRACK THROUGH
THE GREAT BASIN WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM IS LACKING
A MAJOR MOISTURE SOURCE AND ONLY SCATTERED LIGHT SHOWERS ARE
EXPECTED FOR PORTIONS OF THE AREA. TEMPERATURES WILL ONCE AGAIN COOL
WEDNESDAY AND THURSDAY...BUT THIS SYSTEM IS NOT NEARLY AS COLD AS
THE ONE THAT IS CURRENTLY MOVING THROUGH THE AREA AND TEMPERATURES
ONLY LOOK TO BE AROUND 5 DEGREES BELOW NORMAL.
&&
.FIRE WEATHER...STRONG DOWNSLOPE WINDS ARE EXPECTED TO DEVELOP IN
THE LEE OF THE SOUTHERN SIERRA AFTER 10 AM TODAY AND CONTINUE
THROUGH TONIGHT. WEST WINDS GUSTING 55 TO 75 MPH CAN BE EXPECTED IN
SOME AREAS. THESE HIGH WINDS WILL COMBINE WITH RELATIVE HUMIDITY
VALUES OF 10 TO 15 PERCENT IN THE OWENS VALLEY THROUGH THURSDAY
EVENING. RELATIVE HUMIDITY VALUES WILL RECOVER ABOVE 20 PERCENT LATE
THURSDAY EVENING THOUGH HIGH WINDS WILL LIKELY CONTINUE MUCH OF THE
NIGHT. A RED FLAG WARNING WAS ISSUED FROM 10 AM THIS MORNING THROUGH
10 PM THIS EVENING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 6 PM THIS EVENING TO 7 AM PST FRIDAY
FOR NVZ019.
WIND ADVISORY FROM NOON TO 6 PM PST TODAY FOR NVZ014-015-017.
AZ...NONE.
CA...HIGH WIND WARNING FROM NOON TODAY TO 4 AM PST FRIDAY FOR
CAZ519-520.
RED FLAG WARNING UNTIL 10 PM PST TODAY FOR CAZ226.
&&
UPDATE...KENNEDY
AVIATION...ADAIR
PREV DISCUSSION...MORGAN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Nov 7, 3:42 PM PST, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PST WED NOV 7 2012
CAZ519-520-NVZ014-015-017-019-080800-
EASTERN SIERRA SLOPES-OWENS VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SPRING MOUNTAINS-
342 PM PST WED NOV 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A POWERFUL STORM SYSTEM WILL BRING HIGH WINDS...MUCH COOLER
TEMPERATURES...AND CHANCES FOR VALLEY RAIN AND MOUNTAIN SNOW
THURSDAY THROUGH SATURDAY. HIGH WIND WARNINGS AND WIND ADVISORIES
ARE IN EFFECT FOR THURSDAY AFTERNOON THROUGH EARLY FRIDAY MORNING.
FOR SUNDAY THROUGH TUESDAY...HAZARDOUS WEATHER IS NOT LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ521>527-NVZ016-018-020>022-080800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
342 PM PST WED NOV 7 2012 /442 PM MST WED NOV 7 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A POWERFUL STORM SYSTEM WILL BRING STRONG WINDS...MUCH COOLER
TEMPERATURES...AND CHANCES FOR VALLEY RAIN AND MOUNTAIN SNOW
THURSDAY THROUGH SATURDAY. FOR SUNDAY THROUGH TUESDAY...HAZARDOUS
WEATHER IS NOT LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Western Clark/Southern Nye
- When
- November 8, 1:44 PM PST to 5:47 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
These gusts occurred at the Desert Rock Airport (KDRA).
High Wind, Western Clark/Southern Nye
- When
- November 8, 8:15 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 9 miles N of Mercury.
High Wind, Lincoln County Except the Sheep Range
- When
- November 8, 10:00 PM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
This gust occurred 1 mile WNW of Rachel.
High Wind, Esmeralda/Central Nye
- When
- November 8, 11:45 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 40 miles E of Beatty.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, November 8 to 11, 20122 deaths · 1 injured · $25,000 · 17 events
- Winter Storm and High Wind in Utah, November 8 to 11, 2012$180,000 · 64 kt wind · 14 events
- Blizzard and Heavy Snow in Montana, November 8 to 10, 201223 events
- Dense Fog in Kentucky, November 8, 201220 events
- Dense Fog in Illinois, November 8, 201215 events
- Winter Storm in Montana, November 8 to 10, 201215 events
- Heavy Snow in Montana, November 8 to 9, 201214 events
- Tornado and Winter Storm in California, November 8 to 12, 2012EF0 · 13 events
- Winter Weather in Idaho, November 8 to 9, 20121 injured · 1 event
- Debris Flow and High Wind in California, November 8 to 9, 201270 kt wind · 5 events
- Dense Fog in Missouri, November 8, 20124 events
- Winter Storm in Wyoming, November 8 to 10, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413504, 413505, 413506, 413507.